Whiskered Tori for Integrable Pde’s: Chaotic Behavior in Near Integrable Pde’s

  • David W. McLaughlin
  • Edward A. OvermanII
Chapter
Part of the Surveys in Applied Mathematics book series (SUAM)

Abstract

This article is a summary of our numerical and theoretical studies (which were done in various collaborations with Alan Bishop, Nick Ercolani, Greg Forest, and Steve Wiggins) of near integrable nonlinear wave equations under periodic boundary conditions. Two examples, a damped driven sine-Gordon equation and a perturbed nonlinear Schrödinger equation, are discussed in detail. The article begins with a thorough description of numerical experiments on the two systems in a parameter regime for which the response is spatially coherent, yet temporally chaotic. In addition to the description of this qualitative behavior in the pde’s, numerical and statistical issues are emphasized. Next, the spectral transform for the integrable nonlinear Schrödinger equation is developed in sufficient detail for use in both theoretical and numerical analysis of the perturbed system. This integrable theory includes the introduction of a Morse function which unveils a hyperbolic or saddle structure in the constants of the motion, the association of this saddle structure with complex double periodic eigenvalues for the spectral transform, and the use of Bäcklund transformations to produce from these complex double points analytical representations of homoclinic orbits and whiskered tori. Next, the spectral transform is used as a numerical diagnostic to monitor the chaotic attractors in the perturbed system. Finally, a Melnikov analysis of a perturbed model system is described. This geometric perturbation theory is based upon the analytical representations of whiskered tori in the nearby integrable system. Open problems are discussed throughout the text and summarized in the conclusion.

Keywords

Lyapunov Exponent Bifurcation Diagram Unstable Manifold Chaotic Attractor Homoclinic Orbit 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    M. J. Ablowitz and B. M. Herbst, “Numerically induced chaos in the nonlinear Schrödinger equation,” Phys. Rev. Lett. 62: 2065–2068 (1989).CrossRefMathSciNetGoogle Scholar
  2. [2]
    M. J. Ablowitz and B. M. Herbst, “On homoclinic structure and numerically induced chaos for the nonlinear Schrödinger equation,” SIAM Journal on Applied Mathematics 50: 339–351 (1990).CrossRefMATHMathSciNetGoogle Scholar
  3. [3]
    H. Abarbanel, R. Brown, and M Kennel, “Variation of Lyapunov exponents on a strange attractor,” J. Nonlinear Science 1: 175–199 (1991).CrossRefMATHMathSciNetGoogle Scholar
  4. [4]
    V. I. Arnold, Mathematical Methods of Classical Physics, Springer-Verlag, New York (1978).Google Scholar
  5. [5]
    G. L. Baker and J. P. Gollub, Chaotic Dynamics: An Introduction, Cambridge Univ. Press, Cambridge (1990).MATHGoogle Scholar
  6. [6]
    B. Birnir and R. Grauer, “An explicit description of the global attractor of the damped and driven sine-Gordon equation,” Comm. Math. Phys. 162: 539–590 (1994).CrossRefMATHMathSciNetGoogle Scholar
  7. [7]
    A. R. Bishop, M. G. Forest, D. W. McLaughlin, and E. A. Overman II, “A quasi-periodic route to chaos in a near-integrable pde,” Physica D 23: 293–328 (1986).CrossRefMATHMathSciNetGoogle Scholar
  8. [8]
    A. R. Bishop, M. G. Forest, D. W. McLaughlin, and E. A. Overman II, “A quasiperiodic route to chaos in a near-integrable pde: homoclinic crossings,” Phys. Lett. A 127: 335–340 (1988).CrossRefMathSciNetGoogle Scholar
  9. [9]
    A. R. Bishop, G. Gruner, and B. Nicolaenko, “Spatial-temporal coherence and chaos in physical systems,” Physica D 23 (1986).Google Scholar
  10. [10]
    A. R. Bishop, D. W. McLaughlin, and E. A. Overman II, “Coherence and chaos in the driven, damped sine-Gordon equation: measurement of the soliton spectrum,” Physica D 19: 1–41 (1986).CrossRefMATHMathSciNetGoogle Scholar
  11. [11]
    R. Bott, “Nondegenerate critical manifolds,” Ann. of Math. 60: 248–261 (1954).CrossRefMATHMathSciNetGoogle Scholar
  12. [12]
    J. P. Boyd, “Theta functions, Gaussian series, and spatially periodic solutions of the Korteweg-de Vries equation,” J. Math. and Phys. 23.Google Scholar
  13. [13]
    A. Calini, N. Ercolani, D. W. McLaughlin, and C. M. Schober, “Geometry of a conservative discretization of NLS,” Physica D, to appear (1994).Google Scholar
  14. [14]
    D. Campbell and H. Rose, “Order in chaos,” Physica D 1 (1983).Google Scholar
  15. [15]
    C. Chow, PhD thesis, M.I.T. (1992).Google Scholar
  16. [16]
    P. Constantin, “A construction of inertial manifolds,” Contemporary Mathematics 99 (1989).Google Scholar
  17. [17]
    P. Constantin, C. Foias, B. Nicolaenko, and R. Temam, Integral Manifolds and Inertial Manifolds for Dissipative Partial Differential Equations, Springer-Verlag, New York (1989).CrossRefMATHGoogle Scholar
  18. [18]
    E. J. Doedel, in: Proc. 10th Manitoba Conf. on Num. Math. and Comp. (1980).Google Scholar
  19. [19]
    E. J. Doedel, “Auto, a program for the automatic bifurcation analysis of autonomous systems,” Cong. Num. 30: 265–284 (1981).MathSciNetGoogle Scholar
  20. [20]
    C. Doering, J. D. Gibbon, D. D. Holm, and B. Nicolaenko, “Inertial manifolds for the Ginzburg-Landau equation,” Nonlinearity I 1: 279–309 (1989).CrossRefMathSciNetGoogle Scholar
  21. [21]
    B. A. Dubrovin, “Theta functions and non-linear equations,” Russ. Math. Surveys 36-2: 11–92 (1974).MathSciNetGoogle Scholar
  22. [22]
    B. A. Dubrovin, V. B. Matveev, and S. P. Novikov, “Nonlinear equations of Korteweg-de Vries type, finite-zone linear operators and abelian varieties,” Usp. Mat. Nauk. 31: 55–136 (1976).MATHMathSciNetGoogle Scholar
  23. [23]
    N. M. Ercolani and M. G. Forest, “The geometry of real sine-Gordon wavetrains,” Commun. Math. Phys. 99: 1–9 (1985).CrossRefMATHMathSciNetGoogle Scholar
  24. [24]
    N. M. Ercolani, M. G. Forest, and D. W. McLaughlin, “Geometry of the modulational instability I, II,” Memoirs of AMS, to appear.Google Scholar
  25. [25]
    N. Ercolani, M. G. Forest, and D. W. McLaughlin, Notes on Melnikov Integrals for Models of the Driven Pendulum Chain, Preprint, University of Arizona (1989).Google Scholar
  26. [26]
    N. Ercolani, M. G. Forest, and D. W. McLaughlin, “Geometry of the modulational instability, Part III: homoclinic orbits for the periodic sine-Gordon equation,” Physica D 43: 349–384 (1990).CrossRefMATHMathSciNetGoogle Scholar
  27. [27]
    N. M. Ercolani, M. G. Forest, and D. W. McLaughlin, Fully Nonlinear Modal Equations for Nearly Integrable PDE’s, Preprint, Ohio State University (1988).Google Scholar
  28. [28]
    N. M. Ercolani, M. G. Forest, and D. W. McLaughlin, Notes on Melnikov Integrals for Models of the Driven Pendulum Chain, Preprint, University of Arizona (1988).Google Scholar
  29. [29]
    N. M. Ercolani and D. W. McLaughlin, Toward a Topological Classification of Integrable Pde’s, in the series: The Geometry of Hamiltonian Systems, Springer-Verlag, New York (1989).Google Scholar
  30. [30]
    N. Ercolani, D. W. McLaughlin, and H. H. Roitner, Traveling Wave Attractors for a KS-KdV Equation, Preprint, University of Arizona (1991).Google Scholar
  31. [31]
    J. D. Farmer, “Chaotic attractors of an infinite-dimensional dynamical system,” Physica D 4: 366–393 (1982).CrossRefMATHMathSciNetGoogle Scholar
  32. [32]
    N. Fenichel, “Asymptotic stability with rate conditions,” Ind. Univ. Math. J. 23: 1109–1137 (1974).CrossRefMATHMathSciNetGoogle Scholar
  33. [33]
    N. Fenichel, “Geometric singular perturbation theory for ordinary differential equations,” J. Diff. Eqns. 31: 53–98 (1979).CrossRefMATHMathSciNetGoogle Scholar
  34. [34]
    W. Ferguson, H. Flaschka, D. W. McLaughlin, “Nonlinear normal modes of the Toda chain,” J. Comp. Phys. 45: 157–209 (1982).CrossRefMATHMathSciNetGoogle Scholar
  35. [35]
    R. Flesch, M. G. Forest, and A. Sinha, “Numerical inverse spectral transform for the periodic sine-Gordon equation: theta function solutions and their linearized stability,” Physica D 48: 169–231 (1991).CrossRefMATHMathSciNetGoogle Scholar
  36. [36]
    A. T. Fomenko, Topological Classification of all Integrable Hamiltonian Differential Equations of General Type with Two Degrees of Freedom, Volume 22 of The Geometry of Hamiltonian Systems, Springer-Verlag, New York (1989).Google Scholar
  37. [37]
    M. G. Forest, C. Goedde, and A. Sinha, “Chaotic transport and integrable instabilities in a nearly integrable Hamiltonian, discrete sine-Gordon lattice,” Physica D 67: 347–386 (1993).CrossRefMATHMathSciNetGoogle Scholar
  38. [38]
    M. G. Forest and D. W. McLaughlin, “Modulations of sine-Gordon and sinh-Gordon wavetrains,” Stud. Appl Math. 68: 11–59 (1983).MATHMathSciNetGoogle Scholar
  39. [39]
    M. G. Forest and D. W. McLaughlin, “Spectral theory for the periodic sine-Gordon equation: a concrete viewpoint,” J. Math. Phys. 23: 1248–1277 (1982).CrossRefMATHMathSciNetGoogle Scholar
  40. [40]
    M. G. Forest, S. P. Sheu, and A. Sinha, “Frequency and phase locking of spatially periodic perturbed sine-Gordon breather trains,” SIAMJ. Appl Math. 52: 746–761 (1992).CrossRefMATHMathSciNetGoogle Scholar
  41. [41]
    B. Fornberg and G. B. Whitham, “A numerical and theoretical study of certain nonlinear wave phenomena,” Philosophical Transactions of the Royal Society of London 289: 372–404 (1978).MathSciNetGoogle Scholar
  42. [42]
    J. Garnett and E. Trubowitz, “Gaps and bands of one dimensional periodic Schrödinger operators,” Comment Math. Helvetia 59: 258–312 (1984).CrossRefMATHMathSciNetGoogle Scholar
  43. [43]
    J. Garnett and E. Trubowitz, “Gaps and bands of one dimensional periodic Schrödinger operators,” Comment Math. Helvetia 62: 18–37 (1987).CrossRefMATHMathSciNetGoogle Scholar
  44. [44]
    R. Grauer and B. Birnir, “The center manifold and bifurcations of the dampled and driven sine-Gordon breather,” Physica D 56: 165–184 (1992).CrossRefMATHMathSciNetGoogle Scholar
  45. [45]
    B. Grebert, Problems Spectraux Inverses Pour Les Systemes AKNS Sur La Droite Réelle, Thése de l’Université Paris-Nord (1990).Google Scholar
  46. [46]
    B. Grebert and J. C. Gui llot, Le Probléme Spectral Inverse Pour Les Systémes AKNS Périodiques Sur La Droite Réelle, séminaire equations aux Dérivées Partielles, Ecole Polytechnique (1990).Google Scholar
  47. [47]
    B. Grebert and J. C. Guillot, Gaps of One Dimensional Periodic AKNS Systems, Preprint, Ecole Polytechnique (1990).Google Scholar
  48. [48]
    J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Appl. Math. Sci., 42: (1983).Google Scholar
  49. [49]
    P. C. Hohenberg and B. I. Shraiman, “Chaotic behavior of an extended system,” Physica D 37: 109–115 (1989).CrossRefMathSciNetGoogle Scholar
  50. [50]
    C. K. R. T. Jones and N. Kopell, Tracking Invariant Manifolds with Differential Forms, J. Diff Eq., to appear (1995).Google Scholar
  51. [51]
    J. Kaplan and J. Yorke, Functional Differential Equations and Approximation of Fixed Points, Springer-Verlag, New York (1979).Google Scholar
  52. [52]
    G. Kovacic, Orbits Homoclinic to Resonances: Chaos in a Model of the Forced and Damped Sine-Gordon Equation, PhD thesis, California Institue of Technology (1989).Google Scholar
  53. [53]
    G. Kovacic and S. Wiggins, Orbits Homoclinic to Resonances, with an Application to Chaos in a Modes of the Forced and Damped Sine-Gordon Equation, Physica D 57, 185–225 (1992).MATHMathSciNetGoogle Scholar
  54. [54]
    I. M. Krichever, “Perturbation theory in periodic problems for two-dimensional integrable systems,” Sov. Sci. Rev. C Math. 9 (1991).Google Scholar
  55. [55]
    P. D. Lax, “Integrals of nonlinear equations of evolution and solitary waves,” Comm. Pure Appl. Math. 21: 467(1968).CrossRefMATHMathSciNetGoogle Scholar
  56. [56]
    Y. Li, Chaotic Dynamics in Partial Differential Equations, PhD thesis, Princeton University (1993).Google Scholar
  57. [57]
    Y. Li and D. W. McLaughlin, “Homoclinic orbits and Bäcklund transformations for the doubly periodic Davey—Stewartson equation,” in: Nonlinear Processes in Physics, Proceedings of the III Potsdam—V Kiev Workshop at Clarkson University, Potsdam, NY, Springer-Verlag, pp. 122-125 (1993).Google Scholar
  58. [58]
    Y. Li and D. W. McLaughlin, “Morse and Melnikov Functions for NLS pde’s,” Comm. Math. Phys. 162: 175–214(1994).CrossRefMATHMathSciNetGoogle Scholar
  59. [59]
    Y. Li and D. W. McLaughlin, “Homoclinic orbits and chaos in discretized perturbed NLS systems. Part I. Homoclinic orbits,” J. Nonlinear Science, to appear (1995).Google Scholar
  60. [60]
    Y. Li, D. McLaughlin, J. Shatah, and S. Wiggins, Homoclinic orbits in Perturbed NLS Pde’ s, Preprint (1995).Google Scholar
  61. [61]
    Y. Li, D. McLaughlin, and S. Wiggins, Invariant Manifolds and their Fibrations for Perturbed NLS Pde’s: Graph Transform Approach, Springer-Verlag, Berlin (1995).Google Scholar
  62. [62]
    Y. Li and S. Wiggins, “Symbolic dynamics for discretized NLS,” J. Nonlinear Science, to appear (1995).Google Scholar
  63. [63]
    P. S. Lomdahl and M. R. Samuelsen, “Persistent breather excitations in an ac-driven sine-Gordon system with loss,” Phys. Rev. Lett. 34: 664 (1986).Google Scholar
  64. [64]
    D. J. L. Lumley, Coherent Structures in Turbulence, Academic Press, New York (1981).Google Scholar
  65. [65]
    W. Magnus and W. Winkler, Hill’s Equation, Wiley-Interscience, New York (1966).MATHGoogle Scholar
  66. [66]
    V. B. Matveev, Abelian Functions and Solitons, Preprint, University of Wroclaw (1973).Google Scholar
  67. [67]
    H. P. McKean, “The sine-Gordon and sinh-Gordon equations on the circle,” Comm. Pure Appl. Math. 34: 197–257(1981).CrossRefMATHMathSciNetGoogle Scholar
  68. [68]
    H. P. McKean and E. Trubowitz, “Hill’s surfaces and their theta functions,” Bull. AMS 84: 1042–1085 (1978).CrossRefMATHMathSciNetGoogle Scholar
  69. [69]
    D. W. McLaughlin, Notes on the Periodic NLS Equation, unpublished (1988).Google Scholar
  70. [70]
    D. W. McLaughlin, E. A. Overman II, S. Wiggins, and C. Xiong, “Homoclinic orbits in a four-dimensional model of a perturbed NLS equation: a geometric singular perturbation study,” Dynamics Reports, to appear (1995).Google Scholar
  71. [71]
    D. W. McLaughlin and C. M. Schober, “Chaotic and homoclinic behavior for numerical discretizations of NLS,” Physica D 57: 447–465 (1992).CrossRefMATHMathSciNetGoogle Scholar
  72. [72]
    A. C. Newell, Solitons in Mathematics and Physics, CBMS-NSF Regional Conference Series in Applied Mathematics, SIAM, Philadelphia (1985).CrossRefGoogle Scholar
  73. [73]
    E. A. Overman II, C. Xiong, and M. Berliner, Convergence of Low-Mode Truncations of the Driven Damped Sine-Gordon Equation to appear.Google Scholar
  74. [74]
    E. Overman, C. Xiong, and M. Berliner, Low Mode Truncation Methods in the Sine-Gordon Equation, Preprint, Ohio State University (1991).Google Scholar
  75. [75]
    J. Poschel and E. Trubowitz, Inverse Spectral Theory, Academic Press, New York (1987).Google Scholar
  76. [76]
    H. H. Roitner, Applications of the Inverse Spectral Transform to a Korteweg-de Vries Equation with a Kuramoto—Sivashinsky-Type Perturbation, PhD thesis, University of Arizona (1991).Google Scholar
  77. [77]
    D. H. Sattinger and V. D. Zurkowski, “Gauge theory of Backlund transformations. II,” Physica D 26: 225–250 (1987).CrossRefMATHMathSciNetGoogle Scholar
  78. [78]
    C. A. Schober, A Backlund Transform for the Discrete Nonlinear Schrödinger Equation, Preprint, University of Arizona (1991).Google Scholar
  79. [79]
    H. Segur, “An analytical model of periodic waves in shallow water,” Studies in App. Math. 73: 183–220 (1984).MathSciNetGoogle Scholar
  80. [80]
    M. Taki and K. H. Spatschek, “Temporal chaos via period-doubling route in sine-Gordon system,” Journal de Physique, Paris, to appear.Google Scholar
  81. [81]
    R. Teman, Infinite Dimensional Dynamical Systems in Mechanics and Physics, Springer-Verlag, New York (1988).CrossRefGoogle Scholar
  82. [82]
    G. Terrones, D. W. McLaughlin, E. A. Overman II, and A. Pearlstein, “Stability and Bifurcation of Spatially Coherent Solutions of the Damped Driven Nonlinear Schrödinger Equation,” SIAM Journal Applied Math. 50: 791–818 (1990).CrossRefMATHMathSciNetGoogle Scholar
  83. [83]
    S. Wiggins, Global Bifurcations and Chaos: Analytical Methods, Springer-Verlag, New York (1988).CrossRefMATHGoogle Scholar
  84. [84]
    S. Wiggins, Intrduction to Applied Nonlinear Dynamical Systems and Chaos, Springer-Verlag, Berlin (1990).CrossRefGoogle Scholar
  85. [85]
    C. Xiong, Low Mode Truncation Methods in the Sine-Gordon Equation, PHD thesis, Ohio State University (1991).Google Scholar
  86. [86]
    D. M. Young and R. T. Gregory, A Survey of Numerical Mathematics, Addison-Wesley, Reading (1972).MATHGoogle Scholar
  87. [87]
    V. E. Zakharov and A. B. Shabat, “Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media,” Sov. Phys. JETP 34(1): 62–69 (1972).MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1995

Authors and Affiliations

  • David W. McLaughlin
    • 1
  • Edward A. OvermanII
    • 2
  1. 1.Courant Institute of Mathematical SciencesNew York UniversityNew YorkUSA
  2. 2.Department of MathematicsOhio State UniversityColumbusUSA

Personalised recommendations